Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2004, 4:05 PM CDT for Sargent County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 4:05 PM CDT (21:05 UTC)
- Expired
- May 29, 2004, 5:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS53 KFGF 292105 SVRFGF NDC081-292200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 405 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 500 PM CDT. * AT 401 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF STRAUBVILLE...OR ABOUT 63 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRAUBVILLE AT 410 PM... COGSWELL AT 420 PM... CRETE AT 430 PM AND STIRUM AT 435 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4595 9815 4590 9789 4626 9764 4625 9803 $$ DK/PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 29, 2:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CDT SAT MAY 29 2004 ...WILL EXTEND FLOOD WATCH FOR ALL AREAS TONIGHT THROUGH SUNDAY AFTERNOON... .SHORT TERM... COMPLEX WEATHER SCENARIO STILL DEVELOPING WITH VARYING SOLUTIONS ON EVENTUAL EVOLUTION OF LOW PRESSURE TRACK. MOST OF AREA HAS HEATED OUT A BIT MORE THAN MODELS INDICATED...WHICH WILL AFFECT INSTABILITY PROGS A BIT. BAND OF SHOWERS AND EMBEDDED THUNDER ACROSS CENTRAL ND INTO WESTERN AREAS AHEAD OF INVERTED TROUGH...NEAR INCREASING AREA OF UPPER DIVERGENCE NEAR 250MB. ETA/CANADIAN MODEL SEEMS MORE REASONABLE WITH TRACK OF LOW...BRINGING IT FROM SOUTHWEST MN LATE TONIGHT...THEN PINWHEELING IT NORTHWARD AS UPPER LOW CAPTURES SFC FEATURE MOVING IT TO NEAR WINNIPEG BY SUNDAY NIGHT. THEREAFTER... LOW BECOMES STACKED AND WILL DRIFT SLOWLY EAST/SOUTHEAST THROUGH TUESDAY. FOR TONIGHT...AMPLE MOISTURE WILL BE IN PLACE WITH PRECIPITABLE WATERS OF AROUND 1.50+ INCHES AS INVERTED TROUGH SLOWLY MOVES EAST. EXPECT CONVECTION TO DEVELOP QUITE RAPIDLY LATE THIS AFTERNOON AND EVENING AS STRONG UPPER DIVERGENCE AND LARGE SCALE ASCENT INCREASE AHEAD OF TROUGH. INSTABILITY PARAMETERS ARE BEST IN THE SOUTH...WHERE CAPES COULD APPROACH 1000J/KG AHEAD OF INVERTED TROUGH AROUND 22-00Z. THEREFORE...BEST SEVERE THREAT APPEARS TO BE IN SOUTH WITH LARGE HAIL/WIND MAIN THREAT. FURTHER NORTH...SHOWALTERS ARE NEGATIVE SO CAN/T RULE OUT SEVERE ANYWHERE WITH SLIGHT RISK FOR ALL AREAS WITH MODERATE RISK CLOSE TO SOUTHERN AREAS. WILL THEREFORE MENTION CATEGORICAL THUNDER FOR ALL AREAS TONIGHT WITH HEAVY RAIN AND SEVERE WORDING AS WELL. FEEL BIGGEST THREAT THOUGH WILL BE HEAVY RAIN WITH FAIRLY SLOW MOVING STORMS WITH UPPER FLOW NEARLY PARALLEL TO SFC BOUNDARY ALONG WITH INCREASING 850MB JET. BY SUNDAY...850MB JET INCREASES TO AROUND 65KT INTO THE ARROWHEAD WHICH WILL FOCUS VERY HEAVY RAIN IN NORTHWEST MN WITH IMPRESSIVE MOISTURE CONVERGENCE AND SATURATED SOUNDINGS. AS LOW SLOWLY MOVES NORTH AND WEST...THUNDER WILL CONTINUE ACROSS NORTH AND TAPER OFF TO SHOWERS IN ALL AREAS LATE IN THE DAY. WILL THEREFORE BE EXTENDING FLOOD WATCH FOR ALL AREAS THROUGH SUNDAY AFTERNOON UNTIL 23Z. GFS SEEMS TO SUFFER FROM CONVECTIVE FEEDBACK...BUT PRINTS OUT OVER 6 INCHES OF QPF IN FAR WESTERN AREAS WHICH SEEMS A BIT TOO FAR WEST. CANADIAN MODEL IS SIMILAR TO ETA THOUGH PRINTING OUT 3+ INCHES FOR NORTHWEST MN AND 1-2 INCHES ELSEWHERE WHICH SEEMS REASONABLE GIVEN SLOW MOVEMENT OF SYSTEM AND DEEP MOISTURE WHICH WILL BE PRESENT. WILL NEED TO MONITOR FLOOD SITUATION CLOSELY FOR REST OF HOLIDAY WEEKEND. FOR MONDAY AND TUESDAY...REGION WILL BE IN CONTINUED CYCLONIC FLOW WITH SCATTERED SHOWERS POSSIBLE. WITH CLOUDS AND SHOWERS...EXPECT TEMPS TO CONTINUE BELOW NORMAL. .LONG TERM(EXTENDED)... MODELS IN GENERAL AGREEMENT GIVING NORTHERN PLAINS BREAK IN DREARY WEATHER PATTERN FOR MID TO LATE NEXT WEEK AS SOME MID-LEVEL RIDGING DEVELOPS OVER THE REGION. THIS SCENARIO SHOULD BE SHORT-LIVED AS WESTERLIES ONCE AGAIN BECOME ACTIVE ACROSS PACIFIC NORTHWEST COAST AND EVENTUALLY CARVE OUT A FAIRLY DEEP MEAN LONGWAVE TROUGH OVER THE NORTHERN INTERMOUNTAIN WEST. FOR NOW WILL KEEP WEDNESDAY AND THURSDAY DRY WITH SLIGHTLY BELOW NORMAL TEMPERATURES FOR EARLY JUNE. WITH THE ARRIVAL OF WARMER AIR LATER NEXT WEEK WILL COME THE CHANCES FOR CONVECTIVE CHANCES TO ONCE AGAIN ENTER THE PICTURE AS A BROAD SURFACE TROUGH OF LOW PRESSURE STARTS TO DEEPEN ACROSS THE ROCKIES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH THROUGH SUNDAY AFTERNOON. MN...FLOOD WATCH THROUGH SUNDAY AFTERNOON. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO CODE WILL REMAIN FXUS63 KFGF. KELLENBENZ/BERG
Hazardous weather outlook, May 29, 7:00 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 700 AM CDT SAT MAY 29 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291440- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 700 AM CDT SAT MAY 29 2004 ...FLOOD WATCH UNTIL NOON SUNDAY... ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS FORECAST THROUGHOUT EASTERN NORTH DAKOTA ALONG WITH NORTHWEST AND WEST CENTRAL MINNESOTA FOR THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS POSSIBLE WITH THESE THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM VALLEY CITY TO PARK RAPIDS. THE AREA IS ON THE NORTHERN FRINGE OF A LARGE STORM SYSTEM WELL TOWARD THE SOUTH AND A WARM FRONT EXTENDING THROUGH EASTERN SOUTH DAKOTA AND SOUTHERN MINNESOTA. LOCAL FLOOD OR FLASH FLOODING COULD ALSO OCCUR IN SOME OF THE STRONGER AND SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL PERSIST INTO SUNDAY. FLOODING COULD STILL BE A PROBLEM DEPENDING ON WHERE HEAVY RAIN ACCUMULATES ON SATURATED SOILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GV
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.